How long do I need to stay on antidepressants?

by on October 18, 2010 » Add more comments.

Do I have to stay on them for life?

If you come off too soon you can get sick again.

If you stay on too long, you’ve wasted time, money and maybe side effects taking unnecessary pills.

So many of my patients were afraid to start antidepressants because of the fear of being on them for life.

In this video I’ll remove all the confusion about mood medications so you will know what to do.
I’ll explain the very simple criteria that I use to predict if you will need long term treatment.
Then I’ll tell you the safe way to come off antidepressants when the time comes to discontinue.

Depression, the path to recovery

Would you like to know more about depression and how mood disorders affect Christians?

When you download (or ship) the 2 disc set, Depression, the path to recovery, you can watch 10 TV interviews with Dr. Mullen where he explains a Christian understanding of depression and other mental health issues.

Christians are often confused and misinformed about the nature and treatment of mental illnesses. They are also very suspicious of psychiatric treatments, so many are suffering needlessly from correctable conditions.

By using clear and simple explanations along with illustrations, Dr. Mullen removes the mystery and stigma surrounding mood disorders in Christians.

You can watch a 5 minute preview.

Just click here for more information.

Share the transformed life. Send this to your friends so they can understand depression too.

For more information on Christian mental health visit our Q&A Forum.

Would you like a personal appointment with me?

Are you feeling stuck mentally or emotionally and need some advice or direction?
I am now able to take a very limited number of online or phone personal coaching appointments. If you want help living a transformed life, just click here for more information.

Find more like this: Moods , , , , , , , , , , , , , ,

Share this post

9 comments Add your comment »

Get updates when new comments are added. Subscribe to the comments RSS Feed

Janet Vanden Berg
March 29, 2011
11:28 pm

This is the best description I’ve heard – and much in line with bits and pieces I’ve learned along the way.
The first time I took myself off before waiting the full year after recovery – I had much shame first time around.

The second time the doctor weaned me off medication. but that didn’t last either.

The third time – now – I have had full recovery – with much joy and hope – for more than a year. I’ve had Christian counselling, positive life changes, am happily challenged in establishing my own business and I’m quite content to stay on Pristique and Wellbutrin, lowest dosage possible for both of them. Unless the Lord shows He’s healed me and I ask my doctor to wean me slowly – I’m not changing a thing. I thank the Lord each day for what He has done for and given to me.

Thanks for the excellent resources you’ve placed on Facebook, Grant! It’s easy to access, great information in short doses, and should be very encouraging for those who are struggling with depression.

Dr. Grant Mullen
March 30, 2011
10:58 am

You’re welcome Janet. That’s wonderful that you are doing so well with a combination of meds and faith. Don’t change a thing.

slacker
April 29, 2011
6:36 am

Interesting column , I’m going to spend more time researching this subject

Patricia Brown
April 29, 2011
10:31 am

This helps me realize I must stay on medication for life (unless God heals my brain chemical imbalance). I think I learned the hard way. I had my first panic attack when I was 17 and got on the right medication when I was 35. Then as I approached 49 I was reading in the Bible about the Year of Jubilee in Leviticus 25 and I took a notion that since I was about to turn 49, God would restore everything I had lost and therefore I was cured of anxiety, depression, with OCD traits. So I cut my med in half for two months until there was none left and stopped. Then I thought I was going thru a sanctification process but I now realize it was med withdrawal symptoms: itchy restless legs, shock-like feelings, extreme anger at God (expressed when I was home alone) and psychological questions like what is a human, what is my mouth, what are my fingers. Now I realize these were med withdrawal symptoms from coming off the med too fast and because I had been on it for 13.5 years. So shortly before turning 50 the panic attacks returned and now I am back on medication. That’s my experience!

Dr. Grant Mullen
April 29, 2011
10:40 am

Thanks Patricia for sharing your story. It’s common one among Christians. Glad you are back on meds and feeling better. Just treat them like wearing glasses.

Cynthia Fulton
July 28, 2014
12:38 pm

Thank you Dr. Mullen. I have been on anti-depressant/anti-anxiety medication for ten years now and they have given me back the life I didn’t have before. As a Christian I have felt ashamed of the fact that I have to take medication ( too many Pastors and Christians are uninformed) and each year I wonder if I should get off them ( I have been successfully able to lower the dosage) so it is comforting to hear from another Christian (not only my Psychiatrist) that it is better to continue with the medication,( I fit into the over 20 years of depression before meds category) even if it is for the rest of my life.
I have prayed for many years to be released from the depression but now I also believe that God heals us in different ways. In my case, it’s medication and I am sure I am not the only one.Unfortunately other members of my family don’t understand this, they themselves are suffering mood disorders.
Thank you for helping.

Dr. Grant Mullen
July 28, 2014
12:42 pm

You’re welcome Cynthia. I have a long prayer for the healing of mood disorders that you can do daily. Just email me if you want it.

Carol
October 16, 2015
1:05 pm

If a person was slightly depressed or sad because of a death in the family, and the doctor put said person on anti-depressants would this cause full-blown depression or begin a “process” of sorts? Is it detrimental to take these drugs without actual need?

Dr. Grant Mullen
October 21, 2015
2:20 pm

No, antidepressants can’t cause depression.
They have no effect if you don’t need them other than perhaps side effects.
Hope that helps.

Add your comment »